Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 44, NWS Nashville, TN

May 7, 1998Giles County, Maury County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 7, 1998, 5:14 AM CDT for Giles County, Maury County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 1998, 5:14 AM CDT (10:14 UTC)
Expired
May 7, 1998, 8:15 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Giles County, TN, Maury County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 071015
FFWBNA
TNC055-099-101-119-181-071315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
514 AM CDT THU MAY 7 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GILES COUNTY IN MIDDLE TENNESSEE
  LAWRENCE COUNTY IN MIDDLE TENNESSEE
  LEWIS COUNTY IN MIDDLE TENNESSEE
  MAURY COUNTY IN MIDDLE TENNESSEE
  WAYNE COUNTY IN MIDDLE TENNESSEE

* UNTIL 815 AM CDT

* AT 510 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A CLUSTER OF THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL IN A
  SHORT PERIOD OF TIME. MOST LOCATIONS HAVE RECEIVED NEARLY AN INCH
  OF RAIN  SINCE 4 AM AND AN ADDITIONAL HALF TO ONE INCH OF RAIN IS
  POSSIBLE THROUGH 630 AM CDT. THIS ADDITIONAL RAINFALL WILL CAUSE
  MANY CREEKS AND STREAMS TO LEAVE THEIR BANLS AND FLOOD LOW WEATER
  CROSSING AREAS. PEOPLE LIVING IN LOW LYING AREAS NEED TO HEAD FOR
  HIGHER GROUND IF RAPIDLY RISING WATER IS OBSERVED.

  MOTORISTS NEED TO AVOID LOW WATER CROSSING AS WELL AS AREAS
IN WHICH WATER OF UNKNOWN DEPTH COVERS THE ROAD. EVEN THOUGH
THE HEAVY RAIN WILL LIKELY TAPER OFF BY 6 OR 7 AM...THE THREAT
OF HIGH WATER WILL CONTINUE THROUGH 8 AM.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 7, 1:40 AM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, May 7, 1:40 AM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
140 AM CDT THU MAY 7 1998

BIG THUNDER SHOW CURRENTLY ONGOING VCNTY MS RVR. THIS AREA IS IN NRN
WEDGE OF WARM SECTOR JUST AHEAD OF COLD FRONT. MORE ISOLATED CELLS
POPPING UP AHEAD OF COLD FRONT IN CNTRL AR. INTERESTING FEATURE IS
MESO HIGH SURGING IN BEHIND COLD FRONT ACROSS NWRN AR. THIS HAS
GIVEN A NICE LITTLE PUSH TO COLD FRONT LAST SEVERAL HOURS.

EITHER WAY...FA UNDER THE GUN THIS MRNG THRU LATE AFTN. EXPECT CAPES
AOA 2000 J/KG AND SRH VALUES AOA 300 ACROSS MUCH OF FA TDY. MID STATE
UNDER THE INFLUENCE OF LFQ OF MEGA SRN STREAM JET AND MID LEVEL
DRY/COOL PUNCH TO KICK IN BY MIDDAY. THETA-E LAPSE RATES IN THE SFC/H7
LAYER INCREASE TO 25 DGRS C THIS AFTN GIVING STORMS THAT FIRE LOTS OF
CONVECTIVE INSTABILITY TO WORK WITH. CURRENT FCST HAS GOOD HANDLE ON
SITUATION. WOULD RECOMMEND MENTIONING OF SVR STORMS AREAWIDE FOR PD1.
TEMPS SHOULD REALLY JUMP UP TODAY AS WRM SECTOR SURGES INTO WRN AND SRN
PARTS OF THE MID STATE. COLD FRONT TO WORK ITS WAY ACROSS FA BY EARLY
EVENING...SHUTTING DOWN ACTION WEST TO EAST TNGT.

BNA 76/60/77 +31

In the hours before

Local storm report, May 7, 4:34 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
434 AM CDT THU MAY 07 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 AM    CLIFTON                   TN   .75 INCH HAIL
05/07/98   WAYNE                          CLIFTON POLICE REPORTED
                                          DIME SIZE HAIL IN THE
                                          CITY.
Local storm report, May 7, 5:05 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
505 AM CDT THU MAY 07 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 AM    HENRYVILLE                TN   WIND DAMAGE
05/07/98   LAWRENCE                       LAWRENCE COUNTY SHERIFF
                                          OFFICE REPORTED POWERLINES
                                          AND LARGE TREE LIMBS DO
                                          DOWN ALONG HIGHWAY 242...1
                                          MILE SOUTH OF HENRYVILLE.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:04 AM CDTSevere Thunderstorm WarningOHXBenton, Humphreys46 min
May 7, 3:41 AM CDTTornado WarningOHXWayne49 min
May 7, 4:30 AM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Maury45 min
May 7, 4:43 AM CDTSevere Thunderstorm WarningOHXMarshall47 min
May 7, 5:14 AM CDTFlash Flood WarningOHXLawrence, Lewis, Wayne3 hr
May 7, 5:27 AM CDTTornado WarningOHXRutherford33 min
May 7, 12:16 PM CDTSevere Thunderstorm WarningOHXMarion34 min
May 7, 2:45 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence45 min
May 7, 2:55 PM CDTSevere Thunderstorm WarningOHXGrundy, Sequatchie65 min
May 7, 2:55 PM CDTSevere Thunderstorm WarningOHXBledsoe65 min
May 7, 3:10 PM CDTSevere Thunderstorm WarningOHXLincoln65 min
May 7, 3:30 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence65 min
May 7, 4:02 PM CDTSevere Thunderstorm WarningOHXBledsoe, Sequatchie48 min
May 7, 4:12 PM CDTSevere Thunderstorm WarningOHXFranklin48 min
May 7, 4:26 PM CDTSevere Thunderstorm WarningOHXGrundy44 min
May 7, 4:47 PM CDTSevere Thunderstorm WarningOHXBledsoe, Sequatchie48 min
May 7, 5:31 PM CDTSevere Thunderstorm WarningOHXGrundy34 min
May 7, 5:56 PM CDTSevere Thunderstorm WarningOHXBledsoe, Sequatchie49 min
May 7, 6:50 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy35 min

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.